Vascular damage may result from radiation therapy to the pelvis and prostate in the treatment of prostate cancer. [36] Both the blood vessels and the nerves to the penis may be affected. Radiation damage to the crura of the penis, which are highly susceptible to radiation damage, can induce ED. Data indicate that 50% of men undergoing radiation therapy lose erectile function within 5 years after completing therapy; fortunately, some respond to one of the PDE5 inhibitors.

The device consists of an acrylic cylinder placed over the penis that uses a lubricant to achieve a good seal between the penile body and cylinder. An erection is then achieved by creating a vacuum inside the cylinder with a pump connected to the cylinder. Once an erection is achieved, a constriction band is applied to the base of the penis to maintain the erection. The cylinder can then be removed and the patient can engage in intercourse with the constriction band at the base of the penis maintaining the erection. The band can remain on for approximately 30 minutes and then must be removed. The erection produced by the device differs from a normal erection likely because of venous occlusion from the constriction band resulting in generalized swelling of the entire penis, with probable preservation of arterial inflow.


Erectile dysfunction is the inability to develop or maintain an erection that is rigid enough to allow penetration of the vagina, and therefore functional sexual intercourse. Generally, the term erectile dysfunction is applied if this occurs frequently (75% of the time) over a significant period if time (several weeks to months). If this is the case, the term impotence may also be used.

Modern drug therapy for ED made a significant advance in 1983, when British physiologist Giles Brindley dropped his trousers and demonstrated to a shocked Urodynamics Society audience his papaverine-induced erection.[35] The drug Brindley injected into his penis was a non-specific vasodilator, an alpha-blocking agent, and the mechanism of action was clearly corporal smooth muscle relaxation. The effect that Brindley discovered established the fundamentals for the later development of specific, safe, and orally effective drug therapies.[36][better source needed][37][better source needed]
Tadalafil shares the common side effects of the PDE5 inhibitors, however, due to its effect on PDE11, another phosphodiesterase located in muscle, tadalafil has been associated with muscle aches. Back pain and muscle aches occur in less than 7% of men taking tadalafil and in most patients will go away without treatment within 48 hours. When treatment was necessary, acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin, Advil) or naproxen (Aleve) were effective. Rarely do the muscle aches and back pain cause men to stop using tadalafil.
Organic ED involves abnormalities the penile arteries, veins, or both and is the most common cause of ED, especially in older men. When the problem is arterial, it is usually caused by arteriosclerosis, or hardening of the arteries, although trauma to the arteries may be the cause. The controllable risk factors for arteriosclerosis--being overweight, lack of exercise, high cholesterol, high blood pressure, and cigarette smoking--can cause erectile failure often before progressing to affect the heart. 
*all photos are models and not actual patients.If you are interested in a prescription product, Hims will assist in setting up a visit for you with an independent physician who will evaluate whether or not you are an appropriate candidate for the prescription product and if appropriate, may write you a prescription for the product which you can fill at the pharmacy of your choice.

PDE 5 inhibitors are broken down primarily by enzyme, cytochrome P450enzyme CYP3A4. Medications that decrease or increase the activity of CYP3A4 may affect levels and effectiveness of PDE 5 inhibitors. Such drugs include medications for the treatment of HIV (protease inhibitors) and the antifungal medications ketoconazole and itraconazole. Thus caution is recommended.
It is essential to discuss erectile dysfunction with your doctor, so any serious underlying causes can be excluded and treatment options can be discussed. Many men are embarrassed discussing this issue with their doctor, or even their partner. Open communication with your doctor, and in your relationship, is important for effectively managing this common problem.

The great majority of ED cases in diabetic men have a physical cause, such as neuropathy or circulatory problems. In some cases, however, the cause of ED is psychological, including depression, guilt, or anxiety. With a thorough exam, the doctor should be able to determine whether the ED is psychological or physical in nature. If the cause is psychological, your doctor may refer you to a psychiatrist, psychologist, sex therapist, or marital counselor. Do not view such a diagnosis as an insult. Most psychologically-based ED is easily and successfully treated.
Tadalafil shares the common side effects of the PDE5 inhibitors, however, due to its effect on PDE11, another phosphodiesterase located in muscle, tadalafil has been associated with muscle aches. Back pain and muscle aches occur in less than 7% of men taking tadalafil and in most patients will go away without treatment within 48 hours. When treatment was necessary, acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin, Advil) or naproxen (Aleve) were effective. Rarely do the muscle aches and back pain cause men to stop using tadalafil.
Aging, liver and kidney problems, and concurrent use of certain medications (such as erythromycin [an antibiotic] and protease inhibitors for HIV) slows the metabolism (breakdown) of sildenafil. Slowed breakdown allows sildenafil to accumulate in the body and potentially may increase the risk of side effects. Therefore, in men over 65 years of age, in men with significant kidney and liver disease, and in men who also are taking medications called protease inhibitors, the doctor will initiate sildenafil at a lower dose (25 mg) to avoid accumulation of sildenafil in the body. A protease inhibitor ritonavir (Norvir) is especially potent in increasing the accumulation of sildenafil, thus men who are taking Norvir should not take sildenafil doses higher than 25 mg and at a frequency of no greater than once in 48 hours. Other medications that may affect the level of sildenafil include erythromycin and ketoconazole.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×